Discussions that mention norvasc

High & Low Blood Pressure board


Hi,

Few days back I was switched to Norvasc 5mg (taken at 9:00 PM) + Zebeta 2.5mg (taken at 9:00 AM). When I should see decrease in my blood pressure? 1 week?
I was on Diltiazem before so I guess that replacing one CCB with another is not a big deal for the body.
Thanks for help,
Michael
Michael,

Be patient. You should start seeing a reduction in your blood pressure anytime now.

According to my favorite drug book, two to four weeks of therapy are needed in patients just initiating the drug therapy with Norvasc. You'd been on a similar medication prior so I am sure it won't take as long to see benefits in blood pressure control. It is stressed that the lowest possible dose that works be used for long term blood pressure control with periodic evaluations, including ECGs, a MUST. As with other CCBs, there can be changes in heart rate and heart rhythm irregularities. One word of caution - these types of things are even more likely with concurrent use of the beta blockers.
Interestingly, this medication improves the ability to be more active without resulting in angina pain - so it may actually help with the exercise tolerance reduction caused by our beta blockers. :)

As for Zebeta (Bisoprolol), blood pressure response is seen within a week in patients starting the therapy. You should be seeing a good reduction in blood pressure anytime now. One thing to remember is that to retain its cardioselectivity, it is important to use the LOWEST effective dose of this drug. The selectivity is not absolute and at higher doses (>20mg) the beta2 receptors in the bronchial and vascular tissue are also inhibited. Which is not what we want if I want to be able to breathe and you exercise.

Good luck and keep us posted!

flowergirl
Today I forgot to take my 2.5mg Zebeta, I feel better and my pulse is between 66 - 72. I'm very depressed :(. I have tried many meds and nothing works without side effects, except for CCBs. I think I will ask my dr to up my dose to 10mg of Norvasc, if that will never work. I have tried Atacand and Cozaar in the ARB family, I got the same side effects from trying both. I wonder if I would get the same side effects trying other drugs in the same class?
Thanks,
Michael
One thing I forgot to mention: there is another ARB that I've heard a lot of good things about on this board. It's called Avapro. If I were to try another ARB after two failed attempts (Micardis and Diovan), I'd try that one. I think you should hold off on changing medication again. You need to give it more time to work, unless your side effects have become intolerable.

If you want to avoid some very unpleasant side effects, think twice about having your Norvasc increased to 10mgs! Studies compared the frequency of reported side effects of CCBs in 2.5, 5 and 10mg doses. Guess what dose had the highest incidence of side-effects? You'll be glad to hear people taking Norvasc had fewer side effects on any dose than did people taking my CCB, Felodipine. :)

flowergirl
[QUOTE=flowergirl2day;3342402]One thing I forgot to mention: there is another ARB that I've heard a lot of good things about on this board. It's called Avapro. If I were to try another ARB after two failed attempts (Micardis and Diovan), I'd try that one. I think you should hold off on changing medication again. You need to give it more time to work, unless your side effects have become intolerable.

If you want to avoid some very unpleasant side effects, think twice about having your Norvasc increased to 10mgs! Studies compared the frequency of reported side effects of CCBs in 2.5, 5 and 10mg doses. Guess what dose had the highest incidence of side-effects? You'll be glad to hear people taking Norvasc had fewer side effects on any dose than did people taking my CCB, Felodipine. :)

flowergirl

Sorry but I don't understand what did you mean by thinking twice about increasing the dose of Norvasc to 10mg? it's a bad thing? It seems that this is the best drug class I have used so far.

About ARBs, I experienced the same side effects from both Cozaar and Atacand :(. Do I expect Avapro to be any different?

Actually, I have Depression and Anxiety since I was a kid but I didn't want to admit that. I need those medications, in Effexor XR leaflet they say that the side effects I'm having (dizziness, nausea, yawning, tired all day long) will disappear gradually in 8 weeks.

Today at 12:00 PM my BP was 110/90, and now (6:00 PM) it's 140/95. I take Norvasc around 10:00 PM daily. I'm going to wait more few days and take more readings, by the way Effexor and Xanax has no effects on my blood pressure at all (thank god :D).

One more thing, since I have started Effexor (around 16 days ago) I lost 9 lbs :D. I think that in the next 4 months I would lose my extra 25 lbs.

I stopped taking Magnesium supplements.
Thanks for your help and for your great information, and I'm sorry if I'm wasting more of your time but I really need help :).
Michael
Michael,

[QUOTE]Sorry but I don't understand what did you mean by thinking twice about increasing the dose of Norvasc to 10mg? it's a bad thing? It seems that this is the best drug class I have used so far

I am glad this medication works well for you. :) All I meant was that the side effects are dose related. The higher the dose, the more likely a person is to develop side effects. While you may tolerate a 5mg dose very well, 10mg is twice as much medication. I had to have my dosage decreased from 10mg to 5mg because of intolerable side effects. This dose adjustment resulted in milder side effects but also a blood pressure increase. Another medication had to be added to make up for the difference. After a while, my blood pressure readings started being high again. For this reason my dose of the CCB was recently increased back to 10mg. It seems to have worked so far, except for this last week or so.

[QUOTE]About ARBs, I experienced the same side effects from both Cozaar and Atacand :(. Do I expect Avapro to be any different?

I have no experience with this one. Your guess is as good as mine. I am willing to try it someday. Trying it is the only way to find out if I am allergic to the entire drug class. Any side effects should be mild.

I know too well how frustrating trying to get the blood pressure controlled can be. Unfortunately, most medications have side effects. Looking for one that works well and whose side effects you can tolerate and live with takes time. The fact that you have to remain on strong antidepressants makes your goal of living without any side effects more difficult to achieve. I am glad your other meds don't seem to be affecting your blood pressure. Your readings seem pretty good, given how much our blood pressure varies during the day. I don't think you'll miss the magnesium too much. I know you work hard every day to get fit and stay healthy. If your weight loss is anticipated.......good for you! :cool: With the loss of excess weight you'll have lower blood pressure readings. The dosage of your medications will need to be adjusted.
Are you saying you think the new medication is responsible for your weight loss? If that's the case, you must mention this to your doctor! The drug could be interfering with the digestion of your food, metabolism or the absorption of nutrients. Not good. :( Check the drug info sheet that came with it for any such side effects.

flowergirl
Actually, Effexor makes me eat less :D that's why I'm losing weight. I know that everyone is different, because many people got a lot of extra weight being on Effexor.

I remember when I started Diltiazem I got a little dizzy, weak and I have had headache for about 2 weeks. After that everything was fine, I wonder if the same applies to ACEs. I got VERY tired and dizzy and I stopped using the Meds (ACEs or ARBs) after few days. I didn't wait to see if things will get better or not.

Thanks for your great help :) and wish me luck. I know it will take time to search for the right combination but I'm going to do it. Also, I'm going to ask my dr to increase Norvasc to 10mg and see if I will get side effects.

Thanks again,
Michael